Community Forum Archive
Catamenial Epilepsy and KeppraFri, 04/24/2020 - 00:16
Topic: Medication Issues
HI everyone. I have been diagnosed with epilepsy for about 14 years now. Over the years I have learned that I have a form of catamenial epilepsy. I was on carbamazepine up until September of last year. It was recommended to change to lamotrigine. I notice when I have "seizure activity" it is about the 4th or 5th day of my menstrual cycle. Typically during that time I have complex a partial seizure or 2, however, my main diagnosis was based on a grand mal my parents witnessed when living at home. In January of this year, during my period on my 5th day, I had multiple complex partial seizures and a migraine all day. I lost track of time and woke up scared. Wandering around my house looking for someone. My neurologist upped my meds another 100mg twice a day. I had not had ANY complex partial seizures after this change. Fast forward to today. My 4th day of period, woke up with a migraine. I had several complex partial seizures while working, so left work early. I had a bad feeling, even my dog was extra clingy (shes very intuitive). I took a shower, and remembered shutting off water and at that point lost track of time. I wandered around in a towel again looking for someone and being scared. I contacted my neurologist and she is recommending I change to Keppra (she recommended this recently as I experience frequent night sweats on lamotrigine). I cant even express how devastated I am by this. I was seizure free for many many years, and now after my meds I was on pretty much my whole life, I am having to change twice! Very discouraging and really hope this works out. She is having my max dose start at 500 mg twice a day. I am praying this helps. Anyone have a success rate with Keppra? And major side effects? Trying to get a feel of what I will be getting into.
Hi, Thank you for posting and
Submitted by Anonymous on Fri, 2020-04-24 - 09:04
Hi, Thank you for posting and we understand how frustrating and upsetting it can feel having seizures after not having for many years, as you shared. It’s important to remember that you are not alone, and we are hereto help support you. Gianna has offered some wonderful advice and suggestions in her comment. Treatment and how the body may react to certain medications varies for each individual. The goal of treatment with medicines should be –no seizures and no side effects. However,we know that some individuals may experience too many side effects, that are very bothersome or cause other health problems. To learn more about the medications you’re taking and things to look for, visit: https://www.epilepsy.com/learn/treating-seizures-and-epilepsy/seizure-and-epilepsy-medicines/side-effects . It’s important that you’re following-up with your healthcare team to explore this further and if you experience any changes in seizure types/ frequency, side effects, symptoms, mood or behaviors. Many women with epilepsy see changes in the number or the pattern of their seizures around the time of ovulation (mid-cycle), or just before and at the beginning of their menstrual periods. “Catamenial Epilepsy” is the term used when referring to seizure exacerbation in relation to the menstrual cycle. It's important to understand that people differ in their hormonal sensitivity. If hormones are found to affect a person's seizures, there may be a role for hormones in epilepsy treatment. https://www.epilepsy.com/living-epilepsy/women/all-women/hormones-and-epilepsy .You may want to consider keeping a journal or a diary to help keep track of your seizures & your menstrual cycle. This can help your healthcare detect possible patterns & help determine what individual treatment plan may be best for you. My Seizure Diary can be used to organize your health issues, track seizures, manage medications,record side effects, other therapies, or personal experiences and more which can be shared with members of your healthcare team. https://www.epilepsy.com/living-epilepsy/epilepsy-foundation-my-seizure-diary .Additionally, you may always contact our 24/7 Helpline, where trained information specialists are available to answer your questions, offer help, hope, support, guidance, and access to national and local resources. 1-800-332-1000, email@example.com. epilepsy.com/helpline
Hi. I’ve taken Keppra before
Submitted by Patriotrehab on Fri, 2020-04-24 - 01:58
Hi. I’ve taken Keppra before as an add-on medication and it’s my understanding that’s what it’s supposed to be (rather than used on it’s own - mono therapy). I only had general drowsiness and fatigue as my side effects, but I’ve seen other posts where people have reported problems with mood, especially irritability. I’ve been hearing more cases of neurologists switching people off of Tegretol though like you were in favor of Lamictal because they think it’s safer even though the person has experienced seizure control. I don’t want to say that Keppra wasn’t efficacious for me because my seizures have never been fully controlled, so while I did experience a reduction... I don’t think it was Keppra’s fault that I still had breakthrough seizures. Keep in mind that every person reacts differently to medication and titrating slowly should actually help you adjust to the medication better. If you don’t feel you and your doctor have the same goals in mind though, you may want to get another opinion.